Thunderstorm Wind, Thomas
- When
- August 9, 10:58 PM MST
- Where
- Thomas County, Colby
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -101.050
An intense microburst accompanied a strong thunderstorm as it moved south through Thomas and Logan counties overnight. Measured wind gusts of 75 to 85 mph were received from a number of sources in the town of Colby, and a swath of significant damage occurred from central Thomas county into extreme northeast Logan county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An intense microburst accompanied a strong thunderstorm as it moved south through Thomas and Logan counties overnight. Measured wind gusts of 75 to 85 mph were received from a number of sources in the town of Colby, and a swath of significant damage occurred from central Thomas county into extreme northeast Logan county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 8:40 PM MST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 940 PM MDT SAT AUG 9 2003 HAVE COMPLETED A LATE UPDATE MAINLY TO CONTINUE SLIGHT CHANCE OF THUNDERSTORMS INTO THE EARLY MORNING. BEST CHANCE IS IN EXTREME NORTHEAST BUT EVEN THERE MOST OF THE ACTIVITY LOOKS TO BE JUST TO THE EAST AND HEADING SOUTHEAST. NE TO SW INSTABILITY AXIS ON WHICH THIS POTENTIAL MCS IS FORMING EXTENDS VIRTUALLY ACROSS MY CWA SO THINK FOR NEXT 4 HOURS OR SO 20 POP LOOKS REASONABLE EVERYWHERE. LOTS OF POTENTIAL ENERGY AVAILABLE FOR TAPPING AS THE INSTABILITY AXIS PASSES FROM NW TO SE. LITTLE CHANGE TO LAST FEW HOURS OF NIGHT FORECAST. .GLD...NONE. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 AM MDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL EXPECTED OVER NORTHEAST COLORADO THIS AFTERNOON. A FEW OF THESE STORMS MAY DRIFT INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. HOWEVER...DUE TO LIMITED WIND SHEAR AND MARGINAL INSTABILITY...THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE TRI-STATE AREA. A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH SUFFICIENT DEEP LAYER SHEAR FOR A FEW SEVERE THUNDERSTORMS. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LOCKHART
The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 05:56 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Irrigation system blown over.
Six-inch diameter tree branches broken off, a tree fell on a car and power outages in town of Colby.
Large part of church roof blown off (sheet metal), large tree branches down and power outages in town of Oakley. Minor structural damage inside the church as portions of the ceiling fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368001, 5366931, 5368002, 5368003, 5368004, 5368005, 5368006, 5366929, 5366930.